Vigabatrin is an active treatment for epilepsia in children particularily for West’s syndrome. In children when visual field testing cannot be performed, regular ERG recording is mandatory to screen for retinal toxicity. Some peripheral retinal changes have been described with ophthalmoscopy. The purpose of this study was to evaluate the occurrence of retinal changes wide field imaging and to compare the results with ERG recordings.Methods
Five consecutive patients treated with vigabatrin were followed up with Flicker ERG and wide field imaging using scanning laser ophthalmoscopy (Optomap, Optos). Flicker ERG amplitude was considered as abnormal below 50μV.Results
Two patients had abnormal ERG recordings and presented with peripheral pigmentary changes. One patient presented with abnormal flicker ERG and normal retinal imaging. Two patients had normal ERG recordings with no peripheral changes on wide field imaging.Conclusion
The follow-up with ERG in children treated with vigabatrin is complicated because the recordings are regularly repeated. A follow-up protocol combining electrophysiological recordings and wide field imaging could simplify screening for retinal toxicity but the remains to be demonstrated with a prospective study.